Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 77, NWS Melbourne, FL

June 21, 1998Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 21, 1998, 5:31 PM EDT for Orange County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1998, 5:31 PM EDT (21:31 UTC)
Expired
Jun 21, 1998, 6:20 PM EDT
In force
49 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Orange County, FL

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WUUS01 KMLB 212131 RRA
SVRMLB
FLC095-212220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
531 PM EDT SUN JUN 21 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     ORANGE COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 620 PM EDT

* AT 530 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER UNION PARK AND UNIVERSITY PARK.
  MOVEMENT WAS NEARLY STATIONARY.

* OTHER STORMS WITH DAMAGING WINDS AND HAIL WILL LIKELY FORM OVER
  ORANGE COUNTY THROUGH 630 PM.


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:25 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 21, 2:25 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
225 PM EDT SUN JUN 21 1998

WITH SEA BREEZE PASSAGE TWO HOURS AGO...HAVE HAD THE PLEASURE OF
WATCHING THE TEMP DROP FROM 96F TO 89F...ONLY TO SEE IT RISE BACK UP
TO CURRENT READING OF 97F AND TIE RECORD FOR THE DATE. CAN 98F BE FAR
BEHIND? CHECK THAT...97.7F JUST BROKE THE RECORD. ABSOLUTELY AMAZING
WHAT THE LACK OF SOIL MOISTURE CAN DO. THIS IS NOT THE FIRST TIME
DURING THIS HEAT WAVE THAT A RECORD HAS BEEN ACHIEVED IN THIS MANNER.

MODELS KEEP THE SURFACE TO 700MB RIDGE AXIS ACROSS CENTRAL PENINSULA
THROUGH 48 HOURS...WITH AXIS BECOMING MORE WELL DEFINED WITH TIME
(EASTERLIES INCREASE OVER STRAITS AND WESTERLIES OVER GA/NORTH FL).
250MB TROF IN THE GOMEX MINORS OUT WITH TIME. IN A NUTSHELL...WEATHER
PROBABLY WON'T CHANGE ALL THAT MUCH MON OR TUE. FAVOR A 30 POP ALONG
THE COAST WITH A 40 INLAND AND HIGHER EVENING POPS INLAND WITH ONLY
ISOLD//SLGT CHANCE ALONG COAST. TEMPS L-M90S AND M-U90S INLAND AS
PERSISTENCE CONTINUES TO PUMMEL MOS.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:18 PM EDTSevere Thunderstorm WarningMLBBrevard47 min
Jun 21, 3:57 PM EDTSevere Thunderstorm WarningMLBIndian River48 min
Jun 21, 4:19 PM EDTSevere Thunderstorm WarningMLBBrevard51 min
Jun 21, 4:35 PM EDTTornado WarningMLBBrevard30 min
Jun 21, 6:42 PM EDTSevere Thunderstorm WarningMLBMartin33 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.